Eckardt Score Calculator
The standard measure of achalasia symptoms
The Eckardt score is the 4-question scale doctors worldwide use to grade achalasia symptoms and to judge whether treatment has worked. Answer for a typical week. It is for information only — not a diagnosis.
Patient tool · Achalasia
Your Eckardt score — the standard measure of achalasia symptoms
The Eckardt score is the 4-question scale doctors worldwide use to grade achalasia symptoms and to judge whether treatment has worked. Answer for a typical week. You can download or email your results at the end.
For information only — not a diagnosis. Swallowing difficulty has several possible causes, some serious, so new or worsening symptoms should always be assessed by a doctor regardless of your score.
How to interpret your Eckardt score
The Eckardt score was introduced in 1992 to grade achalasia symptoms and is now the most widely used way to measure them before and after treatment.1 Each of four symptoms is scored from 0 to 3, and the scores are added for a total out of 12.
| Points | Weight loss | Difficulty swallowing | Chest pain | Regurgitation |
|---|---|---|---|---|
| 0 | None | None | None | None |
| 1 | Less than 5 kg | Occasional | Occasional | Occasional |
| 2 | 5–10 kg | Daily | Daily | Daily |
| 3 | More than 10 kg | Every meal | Several times a day | Every meal |
| Total score | Stage | What it usually means |
|---|---|---|
| 0–1 | Stage 0 | Remission |
| 2–3 | Stage I | Remission (good symptom control) |
| 4–6 | Stage II | Active symptoms; after treatment, suggests it has not worked or symptoms have returned |
| More than 6 | Stage III | Severe symptoms |
After treatment such as Heller myotomy, POEM or pneumatic dilation, a score of 3 or less is the usual definition of success, and a score above 3 suggests treatment failure or recurrence.1,2 Read more about treatment options in POEM, Heller myotomy or balloon dilation?
References: 1. Eckardt VF, Aignherr C, Bernhard G. Predictors of outcome in patients with achalasia treated by pneumatic dilation. Gastroenterology. 1992;103(6):1732–1738. 2. Vaezi MF, Pandolfino JE, Yadlapati RH, Greer KB, Kavitt RT. ACG clinical guidelines: diagnosis and management of achalasia. Am J Gastroenterol. 2020;115(9):1393–1411.
Frequently asked questions
What is a good Eckardt score?
A score of 3 or less is generally considered good symptom control, and is the target most clinicians aim for after achalasia treatment. Scores above 3 usually mean symptoms are active and undertreated.
How is the Eckardt score calculated?
Each of four symptoms — difficulty swallowing, regurgitation, chest pain, and weight loss — is rated 0 to 3 for severity over a typical week. The four ratings are added together for a total score out of 12.
What does a high Eckardt score mean?
Scores above 6 suggest severe, uncontrolled achalasia symptoms that are affecting nutrition and daily life, and usually warrant prompt referral for treatment such as laparoscopic Heller myotomy.
Is this Eckardt score calculator a diagnosis?
No. It is a symptom-tracking tool for information only. A formal diagnosis of achalasia requires testing such as high-resolution manometry, barium swallow, or endoscopy, arranged through your doctor.
Medically reviewed by Dr. Kashif Irshad, MD, MSc, FRCSC · Last updated August 2026
Think you may benefit from an assessment?
A referral from your family doctor or specialist is all that’s needed to be seen by Dr. Irshad, who reviews your history and discusses your options.
Referral information →